Hail, Pope
- When
- April 10, 2:20 PM CST
- Where
- Pope County, Atkins
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.230, -92.920
Severe storms developed ahead of an advancing cold front on the afternoon and evening of the 10th. A few tornadoes occurred, and there were also reports of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Severe storms developed ahead of an advancing cold front on the afternoon and evening of the 10th. A few tornadoes occurred, and there were also reports of large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 10, 1:41 PM CST, 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 241 PM CDT WED APR 10 2013 .DISCUSSION... MAIN CONCERNS THIS FORECAST CYCLE ARE CHANCES OF SEVERE WEATHER AHEAD OF THE FRONT...THEN CONVECTION BEHIND THE FRONT. TEMPERATURE FORECAST IS ALSO CHALLENGING WITH STRONG TEMP DROP ASSOCIATED WITH THE COLD FRONT. 18Z UPPER AIR SOUNDING CONTINUED TO INDICATE A WEAKER INVERSION AROUND 10K FEET...QUITE MOIST WITH A PRECIP WATER VALUE OF 1.42 INCHES...LI OF -8...CAPE 3500 J/KG AND A VEERING PROFILE. TORNADO WATCH WENT OUT AROUND 120 PM FOR PARTS OF WESTERN AR...MUCH OF CENTRAL AND EASTERN AR THROUGH 9 PM. THIS AFTERNOON HAVE ONLY SEEN ISOLATED STORMS AHEAD OF THE COLD FRONT...NOW MAINLY IN A CORRIDOR OVER SW TO WEST AR...ASSOCIATED WITH LOW LEVEL JET AND MOISTURE INFLUX. SOME CONVECTION HAS CONTINUED WEST OF THE COLD FRONT OVER OK TO E KS AND SW MO. THE UPPER PATTERN REMAINS CLOSE TO PARALLEL TO THE FRONTAL BOUNDARY...AND LIFT IS GOING NNE AROUND THE UPPER LOW OVER THE NEB PANHANDLE. THE COLD FRONT HAS WAFFLED AROUND KHRO...NEAR CLARKSVILLE AND RUSSELLVILLE...STILL WEST OF KMEZ...THEN TO NEAR THE SE CORNER OF OK. WILL STILL SEE SOME WAFFLING OF THE FRONT THIS AFTERNOON TO EVENING BEFORE IT GRADUALLY DRIFTS EAST LATER THIS EVENING AND OVERNIGHT. THE MAIN SEVERE STORM THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...WHILE ISOLATED TORNADOES WILL STILL BE POSSIBLE OVER CENTRAL TO EASTERN AR. AREAS OF HEAVY RAIN WILL BE SEEN WITH SOME POTENTIAL FOR LOCALIZED FLASH FLOODING. RAIN AMOUNTS ARE STILL EXPECTED TO BE 1 TO 2 INCHES WITH ISOLATED HIGHER TO 3 INCHES THROUGH THURSDAY MORNING DUE TO HIGH PRECIP WATER VALUES. TEMPERATURE FORECAST HAS ALSO BECOME TRICKY WITH THE COLD FRONT. 70S AHEAD OF THE FRONT WHILE 50S TO SOME 40S BEHIND IT. SOUTH WINDS REMAIN ELEVATED OVER AR AHEAD OF THE FRONT AND A LAKE WIND ADVISORY IS IN EFFECT UNTIL 10 PM. && .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT PER CURRENT TRENDS...WILL HAVE HIGH POP...CHANCE OF ISOLATED SEVERE STORMS...AND HEAVY RAIN RISK IN THE FIRST TO SECOND PERIODS. ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE AHEAD OF THE COLD FRONT AS CAP WEAKENS AND SOME UPPER LEVEL SHORT WAVE ENERGY MOVES OVER AR. MODELS INDICATE THE COLD FRONT WILL SLOWLY MOVE EAST AFTER SUNSET WITH PLENTY OF CONVECTION AHEAD OF IT. THE FRONT IS EXPECTED TO BE IN EASTERN AR AROUND SUNRISE OR A BIT EARLY ON THURSDAY. SOME ADDITIONAL ENERGY IS EXPECTED TO ROTATE AROUND THE UPPER LOW AND WILL SEE SOME LIGHTER CONVECTION UNTIL THE UPPER LOW AND TROUGH CLEAR THE STATE ON THURSDAY. TEMPS WILL FALL QUICKLY BEHIND THE FRONT AND LOWER TO THE 50S AND EVEN SOME 40S IN NW AR BY THURSDAY AM. 60S OUT AHEAD OF THE FRONT. THURSDAY WILL GRADUALLY BECOME DRY AND CLOUDS THIN FROM WEST TO EAST. SOME CLOUDS WILL HOLD OVER NORTHERN AREAS THROUGH MUCH OF DAY. THEN DRY WEATHER IS EXPECTED FRIDAY AND SATURDAY WITH MODERATING TEMPS BACK TO NORMAL LEVELS ON SUNDAY. && .LONG TERM...SUNDAY THROUGH WEDNESDAY SUNDAY THROUGH WEDNESDAY... SRLY FLOW WILL HAVE RETURNED TO THE REGION AT THE START OF THE LONG TERM AS SFC HIGH PRESSURE MOVES EAST OF THE AREA. A WEAK UPPER WAVE WILL PASS SOUTH OF THE AREA...WITH SOME SLIGHT POTENTIAL FOR PRECIP FOR SRN SECTIONS OF THE STATE EARLY IN THE PERIOD. EARLY NEXT WEEK...FLOW ALOFT WILL BE MAINLY FROM THE SW...WITH WARMING TEMPS EXPECTED THROUGH ABOUT MID WEEK. PRECIP CHANCES WILL REMAIN FAIRLY LOW THROUGH TUE. HOWEVER...A STORM SYSTEM WILL DEVELOP ACROSS THE PLAINS DURING THE MIDDLE OF NEXT WEEK...WITH A COLD FRONT DROPPING SOUTH TOWARDS AR WED. PRECIP CHANCES WILL INCREASE AS A RESULT...MAINLY ACROSS NRN SECTIONS OF THE STATE BY THE END OF THE FORECAST PERIOD. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 46 60 38 62 / 80 20 10 10 CAMDEN AR 48 64 38 69 / 90 20 10 10 HARRISON AR 38 53 32 57 / 100 10 10 10 HOT SPRINGS AR 43 60 37 67 / 90 20 10 10 LITTLE ROCK AR 47 62 40 66 / 80 20 10 10 MONTICELLO AR 55 65 42 69 / 100 40 10 10 MOUNT IDA AR 40 59 37 65 / 90 10 10 10 MOUNTAIN HOME AR 41 55 34 60 / 90 20 10 10 NEWPORT AR 51 62 40 62 / 100 30 10 10 PINE BLUFF AR 52 63 42 67 / 100 30 10 10 RUSSELLVILLE AR 41 58 37 63 / 90 10 10 10 SEARCY AR 49 61 39 64 / 80 20 10 10 STUTTGART AR 53 62 42 65 / 100 30 10 10 && .LZK WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR ARKANSAS- BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY- DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN- LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK- POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN- WHITE-WOODRUFF-YELL. && SHORT TERM...59 / LONG TERM...62
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LITTLE ROCK AR 249 PM CDT WED APR 10 2013 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-111000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 249 PM CDT WED APR 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT BREEZY SOUTHERLY WINDS WILL BE SEEN ACROSS PORTIONS OF ARKANSAS ONCE AGAIN TODAY...WITH WINDS OF 15 TO 25 MPH EXPECTED AHEAD OF A COLD FRONT TO THE WEST. SOME GUSTS OVER 3O MPH WILL ALSO BE POSSIBLE. A COLD FRONT WILL BEGIN SLOWLY SHIFTING EAST ACROSS ARKANSAS THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY LATE THIS AFTERNOON INTO THE EVENING HOURS AS THE FRONT INTERACTS WITH WARM AND VERY MOIST AIR ALREADY IN PLACE. SOME STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS WITH THE STRONGEST STORMS. A FEW WEAK TORNADOES MAY ALSO BE POSSIBLE AHEAD OF THE COLD FRONT. LOCALIZED FLASH FLOODING WILL ALSO BE A THREAT WITH THIS COLD FRONT AS IT GRADUALLY SHIFTS EAST ACROSS THE STATE LATE THIS AFTERNOON AND THROUGH THIS EVENING. EXPECT WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES...WITH LOCALLY HIGHER AMOUNTS OF OVER 3 INCHES POSSIBLE. EXPECT THE HEAVIEST RAINFALL TO BE ACROSS EASTERN SECTIONS OF THE STATE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE COLD FRONT WILL BE MOVING EAST OF THE STATE THURSDAY MORNING...WITH THE THREAT FOR HAZARDOUS WEATHER BECOMING VERY LOW INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 62
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
207 PM CDT WED APR 10 2013
ARZ038-039-041-042-101935-
GARLAND AR-MONTGOMERY AR-PERRY AR-YELL AR-
207 PM CDT WED APR 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN YELL...WESTERN PERRY...
NORTHEASTERN MONTGOMERY AND NORTHWESTERN GARLAND COUNTIES UNTIL 230
PM CDT...
AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF LAKE OUACHITA...MOVING NORTH AT
50 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
DANVILLE... PLAINVIEW...
PETIT JEAN RIVER WMA... OLA...
NIMROD LAKE... MACEDONIA... WING...
STORY... ROVER... RANGER...
ONYX... NIMROD... MT TABOR...
FOURCHE JUNCTION... FANNIE... CORINTH...
CHICKALAH... CENTERVILLE...
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3522 9345 3514 9309 3512 9308 3512 9302
3511 9304 3510 9303 3508 9304 3507 9293
3463 9336 3470 9356
TIME...MOT...LOC 1907Z 202DEG 43KT 3475 9342
62SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 233 PM CDT WED APR 10 2013 ARZ022-030-031-038-039-042-102005- CONWAY AR-GARLAND AR-LOGAN AR-PERRY AR-POPE AR-YELL AR- 233 PM CDT WED APR 10 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN YELL...SOUTHWESTERN POPE...WESTERN PERRY...EXTREME EASTERN LOGAN...EXTREME NORTHERN GARLAND AND EXTREME SOUTHWESTERN CONWAY COUNTIES UNTIL 300 PM CDT... AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF PLAINVIEW...OR 13 MILES SOUTH OF DANVILLE...MOVING NORTH AT 50 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... RUSSELLVILLE... DARDANELLE... POTTSVILLE... PLAINVIEW... PETIT JEAN RIVER WMA... OLA... NIMROD LAKE... MOSLEY... LONDON... LAKE DARDANELLE... LAKE ATKINS... GALLA CREEK WMA... DARDANELLE LOCK AND DAM... CARDEN BOTTOMS... ATKINS... PONTOON... ROVER... RANGER... THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 73 AND 93. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3536 9327 3523 9289 3477 9326 3484 9346 TIME...MOT...LOC 1933Z 202DEG 45KT 3489 9332 224
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 253 PM CDT WED APR 10 2013 ARZ030-037-038-041-102025- LOGAN AR-MONTGOMERY AR-SCOTT AR-YELL AR- 253 PM CDT WED APR 10 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YELL...EXTREME SOUTHEASTERN SCOTT...NORTHERN MONTGOMERY AND CENTRAL LOGAN COUNTIES UNTIL 330 PM CDT... AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES SOUTHEAST OF MUDDY CREEK WMA...OR 15 MILES NORTH OF MT IDA...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... DANVILLE... MUDDY CREEK WMA... FOURCHE VALLEY... MACEDONIA... WING... WALTREAK... STORY... HAVANA... CORINTH... CHULA... BRIGGSVILLE... BLUFFTON... BELLEVILLE... ALY... PLEASANT HILL... PEELER LAKE... NIMROD WMA... MASON LAKE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3519 9356 3506 9328 3466 9352 3473 9372 TIME...MOT...LOC 1953Z 211DEG 36KT 3478 9358 224
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 303 PM CDT WED APR 10 2013 ARZ004-012-013-022-023-102035- MARION AR-NEWTON AR-POPE AR-SEARCY AR-VAN BUREN AR- 303 PM CDT WED APR 10 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAN BUREN...WESTERN SEARCY...NORTHEASTERN POPE...SOUTHEASTERN NEWTON AND SOUTHWESTERN MARION COUNTIES UNTIL 330 PM CDT... AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SMYRNA...OR 25 MILES SOUTHWEST OF MARSHALL...MOVING NORTHEAST AT 50 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... MARSHALL... ZACK... WITTS SPRING... SMYRNA... SAINT JOE... POINT PETER... MARSENA... IMO... EULA... DUFF... BOHANNON... TILLY... SNOWBALL... SILVER HILL... NOGO... GILBERT... CANAAN... ZION HILL... THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3610 9283 3602 9256 3555 9285 3562 9303 TIME...MOT...LOC 2003Z 203DEG 45KT 3567 9290 224
The Little Rock radar (KLZK), 74 km away, was scanning. The volume nearest the first event began at 20:19 UTC.
22 thunderstorm wind, 4 tornado, 3 lightning, 2 flash flood, 1 hail, 1 funnel cloud. Local standard time, as filed.
The roof was blown off a barn.
Chicken houses were damaged and trees and power lines were blown down.
Trees were blown down in Atkins.
An EF2 tornado destroyed a church, badly damaged a fire station, and also damaged a natural gas well. Six houses were destroyed, 14 had major damage, 29 had minor damage, and 20 others had very minor damage. Many of the damaged houses had roofs partially torn off. Several dozen outbuildings were damaged or destroyed. A number of vehicles were damaged and some were overturned.
Trees were blown down on Arkansas 227 near Lake Ouachita State Park.
Roofing was blown off a house, a shed was destroyed, and trees were blown down.
An EF1 tornado blew down several hay barns and some unused chicken houses. Numerous trees and some power lines were also blown down.
Trees were blown down on Arkansas 10, blocking the highway.
Trees were blown down and shingles were blown off a roof.
Trees were blown down at Perryville.
An amateur radio operator estimated wind gusts at 60 mph.
Pine and cedar trees were blown down. A mobile home and pickup truck were damaged by falling trees.
An EF2 tornado caused damage along the White River and just a couple of blocks on land adjacent to the river. It was apparent that a portion of this tornado was a waterspout in the river. A log house and its adjacent garage were destroyed. The house had its roof and part of its back wall torn off, and the structure was shifted on its foundation. Several other houses were damaged, primarily on their roofs. One house had a covered porch torn off and another had a tree fall against it. A four-slip boat dock was overturned on the White River and two boats were sunk. Hundreds of trees were snapped off or uprooted.
Pine and cedar trees were blown down.
Trees were blown down onto a store.
An amateur radio operator estimated winds at 60 mph.
An amateur radio operator estimated winds at 70 mph.
Lightning struck a multi-family dwelling in Maumelle, starting a fire. There was extensive damage.
Roads were flooded and barricaded several places in Faulkner County. Water entered two apartments in Mayflower.
Ditches overflowed onto roadways, making several of them impassable. Low water crossings were under water. Widespread street flooding occurred.
Trees were blown down around Viola.
Most of the thunderstorm wind damage was close to the shore of Crown Lake, but several houses near Diamond Lake also sustained damage. Altogether, 41 houses were damaged. Of this number, 3 were destroyed and 8 had major damage. The remaining 30 houses had lesser amounts of damage. One woman was injured when a brick wall of her home collapsed inward.
A shed and a hay barn were destroyed, a travel trailer was turned upside down, tin was blown off three chicken houses, and a number of large trees were blown down.
Trees were blown down in the Evening Shade area.
Lightning set fire to a house, burning it to the ground. Three all-terrain vehicles were also destroyed.
Lightning started a fire in the attic of a house.
Trees were blown down, blocking the road.
A tree was blown down onto a mobile home.
An EF1 tornado destroyed two mobile homes, one of which rolled over and smashed into a large tree. Two other mobile homes were crushed by falling trees. A church had roof damage, allowing rainwater to pour inside. Windows and doors of the church were broken. Several houses and mobile homes suffered roof damage, some due to falling trees and others from the wind associated with the tornado. Close to three dozen outbuildings and sheds were destroyed. Some of the sheds were overturned. The back wall of a four-car garage was blown down. Several vehicles were damaged. A large tractor shed was blown down onto large farm machinery. Two grain bins were dented in. Many hundreds of trees were snapped off or blown down. Cypress and tupelo trees on Bayou Bartholomew were snapped off.
Winds were estimated at 60 mph.
Winds were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2013Every state in 2013This day in weather historyThe tornado archive for Arkansas, 2013Warnings in Arkansas, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435069, 435070, 435071, 435072, 434170, 435095, 435097, 434171, 435073, 435074, 435075, 435077, 435076, 435098, 434172, 435099, 435082, 435083, 435084, 438140, 435096, 435086, 435087, 434969, 435088, 435089, 435090, 435091, 436098, 435092, 434173, 435093, 435094.